Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Stopped taking pill. Getting irregular periods. Pregnancy test negative. Is it the effect of the pill?

User rating for this question
Answered by
Practicing since : 1999
Answered : 1587 Questions
Hi, i stopped taking the pill in May 2012, i had a regular period in XXXXXXX then in July i was 4 days late and i suspected i was pregnant. (since taken 2 tests negative) I had really really bad cramps for 5-6 days and i have had a stronger more bright red coloured period. Past period i had cramps for 12hours XXXXXXX and then light bleeding for 4-5 days. I had read it could be my uterus lining coming away more now i have stopped the pill? Is this correct? I have been taking the pill for approx 8 years i am 34 now. thanks,
Posted Tue, 7 Aug 2012 in Birth Control
Answered by Dr. Timothy Raichle 2 hours later

Hello, I would be happy to help you with your question.

The benefits of the pill is that it regulates your cycle, leads to lighter cycles, and prevents pregnancy.

Coming off of the pill, you can experience more cycle irregularity (based on variation in terms of when you ovulate) heavier cycles (because the lining grows more in response to estrogen produced by your ovaries) and a risk for pregnancy.

So in answer to your question, it is not that the lining is "coming away more" but rather, it is growing to a greater extent so when you shed it it is heavier. Given the irregularity and cramps, it is also never a bad idea to check a pregnancy test if you are at risk for pregnancy.

Please ask if you have more questions. If you are satisfied, please make sure that your ACCEPT my answer so that I receive credit. Good luck!!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor